You decide that you want to wean off an SSRI. The reason can vary. Perhaps you want to see what you’re like without the drug. Perhaps you think you’ve outgrown whatever problem prompted you to take an SSRI in the first place. Perhaps the drug no longer works like it did before. At first, your doctor is taken aback and tries to convince you to continue taking the drug. Eventually, he or she tells you that it’s relatively simple to get off an SSRI. A doctor’s schedule usually includes skipping days and reducing the dosage by 25% every 10 days until you’re down to 0. For many people, that schedule will work, but a significant percentage can’t tolerate a fast weaning schedule. These people quickly start to feel withdrawal symptoms that can vary from mild to severe. Persisting in a doctor’s weaning schedule can eventually turn mild symptoms into severe symptoms. The brain reacts to lower dosages of SSRI at its own schedule, not ours. There is a lag between a lowered dosage and the onset of symptoms that can catch up with you after several drops. The result is that you feel the effects of several dosage drops all at once. In worst cases, patients can experience rage, anxiety, fear, even psychotic symptoms. The best way to wean off an SSRI is to do it very slowly. Most people who taper off an SSRI do it very quickly at first. It’s not until symptoms appear that they question the schedule.
Once withdrawal symptoms have appeared, the nature of SSRI use has changed. There is a point where you put yourself on a track to wean off the drug and can’t really get back to the previous state of SSRI use. You can take your original dose, but the effect will be different. Instead of creating the mental environment that you experienced before, it’s now a mix of withdrawal and the SSRI numbness. Once you’ve experienced a mental state without an SSRI, it’s very hard to go back. Just as you’re very aware of the effects of withdrawal, restarting an SSRI makes you very aware of the effects of the drug. Reinstating an SSRI is a mixed bag. Deciding to start back on an SSRI should be done carefully. Be prepared to experience some form of withdrawal symptoms as well as the general slowing of mental functions that accompanies SSRI use. Reinstating should be done to prevent the worst withdrawal symptoms and provide some relief from symptoms that threaten your well being. It is an opportunity to slowly wean off the drug after weaning too quickly on your first try.
Reinstating an SSRI should not be viewed as a permanent thing. It’s another step in weaning off of the drug. It’s very difficult to try taking another drug to treat withdrawal symptoms. Often, you will get the start up effects of the new drug, as well as the withdrawal symptoms of the last drug. It’s best to restart the same SSRI you were taking before. As an example, say you were taking 40mg/day of Paxil for 5 years. You begin tapering as recommended and reach 0mg/day after 2 months. At about the 3 or 4 month point, you feel that your well being is in jeopardy. Normally, the brain would adjust to reductions in Paxil at about 10% each 4-6 weeks. After 4 months, your brain would be expecting about 20mg/day. You can reinstate at 20 mg/day, which should mitigate the worst withdrawal symptoms. After a month, the worst withdrawal symptoms should dissipate and you can continue weaning off the drug at a slower rate. The next step should be about 18mg/day. After another month to six weeks, you can move to 16.2mg/day. Weaning 10% each month or so will eventually bring you down to 0mg/day with fewer withdrawal symptoms. The slower schedule does not eliminate withdrawal, but it should allow you to live a mostly normal life while doing it. It’s very difficult to measure pills to that precision, but small changes in dosage can have large effects on withdrawal symptoms.
In order to decide what dosage to reinstate at, take your previous maximum dosage and reduce that number by 10% for each month since you started weaning. Since your goal is to wean off of an SSRI, you don’t want to start at too high a dose, but at the same time, you don’t want to start at too low a dose. A low dose reinstatement will take longer to reach stability, which will extend the whole process of tapering. It’s very tempting to restart at a low dose. One of the common feelings for people who are weaning off an SSRI is that they just want to be done with it as quickly as possible. It’s disconcerting to realize that you’ve been “hooked” on this drug for a long time when you thought it was just a therapeutic drug. SSRI weaning is a long process, often feeling interminable. It’s important to stick to a slow schedule, though. Quality of life is more important than the larger goal of being SSRI free, which will happen eventually.